To investigate the association of colonic methane, formed by methanogenic achaea, and pH with gastrointestinal symptoms during colorectal cancer chemotherapy.
Adjuvant 5-fluorouracil chemotherapy reduces recurrences in colorectal cancer, but causes severe gastrointestinal toxicity, partly related to disturbed intestinal microbiota.
Resected colorectal cancer patients (n=143) were analyzed for colonic methanogenesis and pH before and during the 24 weeks of 5-fluorouracil chemotherapy and for gastrointestinal symptoms during chemotherapy. This study was performed within the setting of an intervention study on the effects of Lactobacillus on chemotherapy-related gastrointestinal toxicity. The site of resected cancer, resection type, stoma, chemotherapy regimen, hypolactasia, and Lactobacillus intervention were considered as possible confounding factors, and multivariate models were constructed.
Baseline methane producers had less frequent diarrhea (more than or equal to moderate) during chemotherapy than nonproducers [odds ratio (OR), 0.42; 95% confidence interval (CI), 0.20 to 0.88; P=0.022] and more frequent constipation (OR, 4.56; 95% CI, 2.01 to 10.32; P<0.001). Baseline fecal pH was also associated with symptoms during chemotherapy; higher the pH, the lower the risk of diarrhea (OR, 0.56; 95% CI, 0.31 to 1.02; P=0.058) and higher the risk of constipation (OR, 2.23; 95% CI, 1.35 to 3.68; P=0.002). In multivariate stepwise models, methanogenesis was a significant explaining factor with inverse association with diarrhea and positive association with constipation. Fecal pH, which was significantly associated with methane production, was no longer a significant explaining factor when methanogensis was included in the model.
Methane producer status has a role in determining whether patient experiences diarrhea or constipation during 5-fluorouracil therapy. This underscores the importance of intestinal microbiota in the development of intestinal toxicity during 5-fluorouracil therapy.